Alert archive / New Mexico / High Wind Warnings in 2025

High Wind Warning 24, NWS Midland/Odessa, TX

April 19, 2025Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Apr 19, 2025, 1:28 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Apr 19, 2025, 3:00 PM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2025, 1:28 AM MDT (07:28 UTC)
In effect from
Apr 19, 2025, 3:00 PM MDT
Expired
Apr 19, 2025, 11:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:38 PM MDTDUST STORM4 Ssw Carlsbad, NMCarlsbad Cavern City Airport (KCNM) reports one quarter mile in blowing dust.
Apr 19, 6:10 PM MDTDUST STORM3 W Plateau, TX4-6 car pile up along I-10 at Mile Marker 153 due to blowing dust.
Apr 19, 6:13 PM MDTNON-TSTM WND GST 71Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Apr 19, 7:52 PM MDTNON-TSTM WND GST 631 Ene Pine Springs, TXRAWS station PSGT2 Pinery.
Apr 19, 8:09 PM MDTNON-TSTM WND GST 656 W Whites City, NMMesonet station 164 Carlsbad Caverns NP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS74 KMAF 190728
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
128 AM MDT Sat Apr 19 2025

NMZ027-TXZ270-271-192200-
/O.NEW.KMAF.HW.W.0024.250419T2100Z-250420T0500Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
128 AM MDT Sat Apr 19 2025 /228 AM CDT Sat Apr 19 2025/

...HIGH WIND WARNING IN EFFECT FROM 3 PM MDT /4 PM CDT/ THIS 
AFTERNOON TO 11 PM MDT /MIDNIGHT CDT/ THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 3 PM MDT /4 PM CDT/ this afternoon to 11 PM MDT 
  /midnight CDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

NMZ028-TXZ272-273-275>278-192200-
/O.NEW.KMAF.WI.Y.0017.250419T2100Z-250420T0500Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern
Culberson-Chinati Mountains-Marfa Plateau-Davis Mountains-Davis
Mountains Foothills-
Including the cities of Fort Davis, Artesia, Carlsbad Caverns NP,
Alpine, Marfa, Carlsbad, and Van Horn
128 AM MDT Sat Apr 19 2025 /228 AM CDT Sat Apr 19 2025/

...WIND ADVISORY IN EFFECT FROM 3 PM MDT /4 PM CDT/ THIS AFTERNOON 
TO 11 PM MDT /MIDNIGHT CDT/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Chinati 
  Mountains, Davis Mountains, Davis Mountains Foothills, Marfa 
  Plateau, and Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...From 3 PM MDT /4 PM CDT/ this afternoon to 11 PM MDT 
  /midnight CDT/ this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 18, 11:27 PM MDT, 2 hours 1 minute earlier. Its key messages:

  • Updated at 1225 AM CDT Sat Apr 19 2025
  • Critical fire weather and gusty southwest winds continue through this afternoon for most of the area. There is a low (10-30%) chance of thunderstorms for far eastern portions of the area later this evening into early tonight.
  • A dryline is expected across eastern portions of the region Saturday afternoon and evening. A medium to high (60-90%) chance of thunderstorms is expected. A medium chance (30-50%) of additional thunderstorms across the central Permian Basin to Stockton Plateau exists into late Friday night. Strong to severe thunderstorms may develop with a main threat of large hail and damaging winds.
  • Breezy west winds continue during Saturday afternoon. Critical fire weather is likely for locations along and west of the Pecos River.
  • High pressure results in slightly cooler temperatures and quiet weather conditions on Sunday and Monday. A series of weak weather systems and the return of the dryline to the region may result in daily thunderstorms for portions of the area by the middle of next week.
Area forecast discussion, Apr 18, 11:27 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1227 AM CDT Sat Apr 19 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1225 AM CDT Sat Apr 19 2025

- Critical fire weather and gusty southwest winds continue through
  this afternoon for most of the area. There is a low (10-30%)
  chance of thunderstorms for far eastern portions of the area
  later this evening into early tonight.

- A dryline is expected across eastern portions of the region
  Saturday afternoon and evening. A medium to high (60-90%) chance
  of thunderstorms is expected. A medium chance (30-50%) of
  additional thunderstorms across the central Permian Basin to
  Stockton Plateau exists into late Friday night. Strong to severe
  thunderstorms may develop with a main threat of large hail and
  damaging winds.

- Breezy west winds continue during Saturday afternoon. Critical
  fire weather is likely for locations along and west of the Pecos
  River.

- High pressure results in slightly cooler temperatures and quiet
  weather conditions on Sunday and Monday. A series of weak
  weather systems and the return of the dryline to the region may
  result in daily thunderstorms for portions of the area by the
  middle of next week.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 227 PM CDT Fri Apr 18 2025

This weekend is still on track to be quite active courtesy of an
upper-level storm system. Breezy to windy conditions, near-critical
to critical fire weather, and the potential for strong to severe
storms are all in the mix. This evening, the upper trough crawls
closer yet, while the dryline sharpens up near our eastern counties.
Lift provided by the trough and a surface low to our northeast will
help kick off shower/storm activity. However, most of the action
will develop near the dryline, in the eastern Permian Basin and the
Lower Trans Pecos. Based on the HREF, the storm environment over
these areas this evening will consist of CAPE values ranging from
500-1000 J/kg, 0-6 km shear over 40 kts, and mid-level lapse rates
greater than 7 C/km. Given these parameters, a few storms that
develop may become strong to severe, with the main threats being
large hail and damaging winds, before exiting our region and heading
east and northeast. Overall, PoPs tonight range from 10%-40% over
the eastern Permian Basin and the Lower Trans Pecos. Otherwise, lows
dip into the 50s and 60s.

Saturday, the strongest winds within the trough's 500 mb jet max
shift northeast. As a result, surface winds remain breezy to strong
during the afternoon over the higher terrain and adjacent plains,
but not as strong as Friday's winds. Highs are forecast to range
within the 70s and 80s for most, with 90s near the Rio Grande. Rain
chances will pick up once again during the afternoon, as daytime
heating triggers convection in the vicinity of the dryline. CAMs
show storm activity ramping up heading into the evening hours, when
a cold front dropping down from the north looks to collide with the
dryline. This time, rain chances spread westward to include nearly
everyone, except for much of the mountains. This is due to the
dryline almost splitting our region in half, resulting in 20%-90%
PoPs, best chances exist the further east you go. A few storms
will again have the potential to become strong to severe over the
eastern Permian Basin and Lower Trans Pecos. HREF shows storm
parameters of mid-level lapse rates between 7-9 C/km, 0-6 km
shear over 50 kts, and surface CAPE ranging from 500-1500 J/kg.
The main threats will once again be large hail and damaging winds.
Keep an eye out for any weather alerts over the next couple of
nights should anything become severe!

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 227 PM CDT Fri Apr 18 2025

After an eventful Friday and Saturday, much quieter weather is
expected to take its place. Surface high pressure begins to settle
into the southern Great Plains as our latest weather system departs
to the east. Lighter winds, clear skies, and below-normal
temperatures take its place. Most locations can expect to reach the
70s during the afternoon with 80s along the Rio Grande. Light winds
and clear skies result in a cool morning on Monday with upper 40s
and low 50s necessitating a jacket on your way out the door. Weak
mid-level riding and southerly winds take shape as the surface high
pressure moves off to our east by the afternoon. Temperatures
respond accordingly by climbing to slightly-above normal. Widespread
afternoon temperatures in the 80s with 90s along the Rio Grande can
be anticipated.

The remainder of the week and forecast remains relatively stagnant,
though not necessarily quiet. A broad long-wave trough is expected
to develop over the western United States with a large, blocking
ridge over the eastern Unites states. Modest lee troughing will
maintain southerly winds across the region allowing gulf moisture to
filter into the area. A dryline is poised to set up across West
Texas and Southeast New Mexico each afternoon. Weak disturbance
wrapping around the broad trough may initiate afternoon
thunderstorms along the aforementioned dryline each day. At present,
there is a low to medium (20-50%) chance of thunderstorms for all
but far western portions of the area each afternoon. While it is too
far out to dive into details, only modest wind shear is expected
with this pattern as the stronger mid-level winds remain north of
the region. That said, if sufficient moisture and instability are
present, strong to severe thunderstorms may inevitably be a concern.
Stay tuned for details on this as we get closer to the middle of
next week. Outside of the thunderstorm chances, Temperatures remain
a touch above normal each afternoon into the middle 80s and low 90s
for the majority. Night time temperatures do not cool substantially
with continual moisture return and each morning only cools into the
upper 50s and low 60s.

-Chehak

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Sat Apr 19 2025

BLDU gradually clears at all sites though the rest of the night, so
widespread VFR conditions will prevail after 08Z. Gusty
southwesterly winds also continue to diminish at all sites. However
by this afternoon gusty southwesterly winds will redevelop ahead of
an incoming cold front, which will shift winds more northwesterly by
the end of the period. BLDU may once again develop at CNM, and a few
thunderstorms may be in the vicinity of MAF and FST (in particular)
this evening. However, confidence is too low at this time to include
mentioning either BLDU or thunderstorms in the TAF.

&&

.FIRE WEATHER...
Issued at 227 PM CDT Fri Apr 18 2025

Widespread near-critical to critical fire weather conditions have
developed this afternoon, especially with western extent. These
conditions are the result of low teens and high single digits
relative humidities accompanied by strong southwesterly winds. Fuels
remain critically dry with little green-up as ERCs hover in the 70th-
89th percentile range. One limiting factor for the fire weather this
afternoon has been a persistent thick, cirrus deck over almost the
entire region. Despite this, a Red Flag Warning continues for all
but far eastern portions of the area through this evening. Limited
overnight recovery is expected tonight as the dryline remains nearly
stationary across the eastern portions of our region.

Another day of critical to extreme fire weather is expected on
Saturday for most locations along and west of the Pecos River.
Gusty westerly winds and low teens and single digit relative
humidities continue west of the dryline through the afternoon and
evening. A Fire Weather Watch remains in effect and this will
likely be upgraded in the next forecast.

For Sunday and beyond, improvements to fire weather conditions is
anticipated. Surface high pressure and light winds limit any fire
weather on Sunday and Monday. By the middle of next week, consistent
moist, southerly flow brings moisture westward across the region.
This is expected to largely limit fire weather other than
westernmost portions of the region. One concern may be lightning
starts with thunderstorm chances each afternoon in the forecast.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               83  49  75  48 /  40  80  10   0
Carlsbad                 77  44  76  46 /   0  10   0   0
Dryden                   88  55  85  54 /  30  60   0   0
Fort Stockton            90  52  79  52 /  20  40   0   0
Guadalupe Pass           67  43  69  51 /   0  10   0   0
Hobbs                    77  41  73  44 /  10  30   0   0
Marfa                    81  43  73  44 /  10  10   0   0
Midland Intl Airport     83  49  76  50 /  20  70   0   0
Odessa                   83  50  76  50 /  20  60   0   0
Wink                     84  48  79  49 /  10  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 AM CDT /midnight MDT/ early this
     morning for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

     Fire Weather Watch from noon CDT /11 AM MDT/ today through this
     evening for Central Brewster-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     Fire Weather Watch from 11 AM MDT Saturday through Saturday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

&&

SHORT TERM...95
LONG TERM....10
AVIATION...13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:28 AM MDTWind AdvisoryMAFEddy22 hr
Apr 19, 1:49 AM MDTRed Flag WarningMAFChaves, Eddy, Lea, Lincoln, Otero19 hr
Apr 19, 5:09 PM MDTDust Storm WarningMAFEddy81 min
Apr 19, 5:56 PM MDTDust Storm WarningMAFEddy, Lea94 min
Apr 19, 12:20 PM MDTSpecial Weather StatementMAFUpton25 min
Apr 19, 12:48 PM MDTSpecial Weather StatementMAFUpton42 min
Apr 19, 1:00 PM MDTSevere Thunderstorm WarningMAFReagan, Upton45 min
Apr 19, 1:24 PM MDTSevere Thunderstorm WarningMAFPecos51 min
Apr 19, 1:35 PM MDTSpecial Weather StatementMAFMitchell40 min
Apr 19, 1:42 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFReagan48 min
Apr 19, 1:45 PM MDTSpecial Weather StatementMAFCrane45 min
Apr 19, 1:54 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton66 min
Apr 19, 2:20 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Reagan40 min
Apr 19, 2:22 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Reagan, Upton38 min
Apr 19, 2:48 PM MDTSevere Thunderstorm WarningMAFReagan, Upton42 min
Apr 19, 3:01 PM MDTSevere Thunderstorm WarningMAFReagan, Upton44 min
Apr 19, 3:28 PM MDTSevere Thunderstorm WarningMAFReagan47 min
Apr 19, 3:34 PM MDTSevere Thunderstorm WarningMAFReagan, Upton41 min
Apr 19, 3:47 PM MDTSevere Thunderstorm WarningMAFUpton43 min
Apr 19, 4:12 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFReagan35 min
Apr 19, 4:15 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton60 min
Apr 19, 4:28 PM MDTSpecial Weather StatementMAFReagan47 min
Apr 19, 4:44 PM MDTSevere Thunderstorm WarningMAFReagan, Upton61 min
Apr 19, 5:05 PM MDTSevere Thunderstorm WarningMAFReagan, Upton55 min
Apr 19, 5:15 PM MDTSpecial Weather StatementMAFUpton30 min
Apr 19, 5:32 PM MDTFlash Flood WarningMAFReagan, Upton3 hr
Apr 19, 5:42 PM MDTSevere Thunderstorm WarningMAFReagan, Upton48 min
Apr 19, 5:48 PM MDTSpecial Weather StatementMAFUpton42 min
Apr 19, 5:58 PM MDTSevere Thunderstorm Warning Considerable damage threatMAFReagan34 min

Nearby

High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.